Ask a doctor

Treating Uneven Lips with Botox?

I had a syringe of Juvederm in my lips months ago and they have been slight uneven since that last treatment. My Doctor said injecting 3 units of botox will help the left lip lift up a little. The next day I was massaging my left side...I was actually trying to disperse the lump of Juviderm more evenly and my left lip got swollen. It looks terrible! My doc said swelling is from botox and not related to my massaging it. I'm moving and need to know if the swelling will go down as he said.

Doctor Answers (6)

Uneven lips after Juvederm

+2

At this point in your treatments I would be more inclined to use a touch of Hyaluronidase to decrease the lump.  Swelling from the initial filler injections should have gone away after one week so the remaining asymmetry is due to the filler.  I have found that when you try to camouflage a lump it inevitably leads to another problem so you might as well treat the issue and be done with it. 

Unless you received specific instructions, I would discontinue the massage.  Typically you do not experience swelling from Botox a day later so I would attribute the swelling to trauma from the massage.  Consult with your physician for specific follow up care and expectations.  Knowing the expected outcome and time frame should put your mind at ease. 


Portland Plastic Surgeon
4.5 out of 5 stars 17 reviews

Swelling after botox in the lip

+2

Unless you have a hematoma, blood collection under the skin, any swelling from Botox should go down by the night of that day or the next day. You may need to followup with your doctor. If it is the Juvederm that did swell after the massage, a situation which I am not aware exists, then hyaluronidase can thin out the swelling. It may disappear in a few days.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Uneven Lips and Swelling from Botox and Juvederm

+2

When injecting Juvederm or Restylane in the lips, there may be some asymmetry from one side to the other.  There are several different ways to correct this.  Hyaluronidase may be injected in the larger side to remove excess product.  More product can be given to the smaller side as well.  In some cases, careful use of Botox can also help evert the lip and make it appear bigger as well, which it sounds like your physician did.  Depending on the dilution used for the Botox, you will have received a larger or smaller voulme of fluid when you got the Botox.    That volume could possibly make the area injected look a little "swollen" but that should resolve over minutes to hours.  Massaging an area, especially vigorous massaging around the lips, can certainly give swelling as well.  The best thing to do is to touch base with your Dermatologist and let him/her take a look at you to make the determination, especially if the swelling is not going away.

Joshua Zeichner, MD
Manhattan Dermatologist
5.0 out of 5 stars 1 review

You might also like...

Unevenness after Juvederm

+1

If one is even before treatment, and then uneven, the problem is with the Juvederm treatment. I would not recommend doing Botox to treat unevenness that was created from Juvederm. Hyaluronidase can be used to dissolve the Juvederm that is causing the unevenness.

Robert S. Bader, MD
Miami Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Botulinum Toxin (Dysport and Botox) for asymmetric lip

+1

Botulinum Toxin (Dysport and Botox) may relax the lip muscles but it is difficult to understand the method in which it was used to achieve your desired goal.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

Uneven lips after injections

+1

I don't think that botox will correct filler caused asymmetry.  The swelling you are now experiencing may be due to the injections.  No matter, things will settle down, and it is wise to not do anything more for a while until things settle.

Scott E. Kasden, MD
Dallas Plastic Surgeon
4.5 out of 5 stars 51 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.